Thunderstorm Wind, Scotland
- When
- May 21, 4:30 PM CST
- Where
- Scotland County, 1.38 mi S of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.450, -92.170
Strong winds in Memphis led to power outages.
Numerous severe thunderstorms moved through the area on Tuesday, May 21. |Straight-line winds were the main hazard with the storms and impressive wind gusts were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Numerous severe thunderstorms moved through the area on Tuesday, May 21. The bulk of the severe weather occurred during the late afternoon and evening time frame, with several Severe Thunderstorm Warnings issued over eastern Iowa into northwestern Illinois.|Straight-line winds were the main hazard with the storms and impressive wind gusts were observed. The strongest gust reported was 100 mph, which was from a personal weather station located just southeast of Atkins, IA! There were also several other locations that reported wind gusts in excess of 70 mph, and damage consistent with that.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 1:58 PM CST, 2 hours 32 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
258 PM CDT Tue May 21 2024
.KEY MESSAGES...
- Moderate Risk (level 4 of 5) for severe weather continues for
most of the DVN CWA through this evening, with the set up
being a particularly dangerous situation. Very large hail,
damaging winds, and tornadoes will all be possible. Some
significant wind gusts over 70 mph may occur this evening.
- Flood watch continues for the rain-soaked northwest portion of the
CWA for flash flood potential through this evening.
- Drying out Wednesday and Thursday with more seasonable
temperatures and humidity.
- Shower and thunderstorm chances return Friday and possibly Saturday
night into Sunday as a more humid air mass tries to build
back into the region.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 PM CDT Tue May 21 2024
Tonight...Current observations show a deepening 994 MB low near
Omaha, with a quasi-stationary boundary undulating east-
northeast from it trying to retreat warm front style. This
feature currently laying out acrs the northern CWA ATTM. Along
and south of the front acrs most of the DVN CWA had several CAPE
layer parameters ranging from 2000-3000 J/kg, but also some
decent CIN between here and the convective line continuing to
organize along and east of the MO RVR Valley. Strong forcing,
bulk shear profiles of 50-70 KTs and re- intensifying 40-50 KT
LLJ fields will help strong convection to overcome these EML
layers as they surge in from the west to lee of east central
plains strong shortwave. The main triple point interaction looks
to occur to the north acrs the MN/WI/IA tri-state where machine
learning progs hi-lite a tornado/high wind bullseye, but a
secondary triple-point like convergent area may occur acrs the
central to northern DVN CWA by early evening. Many convective
support parameters support a broken line of supercells moving in
from the west into the western CWA after 4-5 PM. But also a
lead shear wing will try to generate a lead broken line of
storms ahead of the current line which could be developing right
in the DVN CWA by 4 pm. Thus it cloud play out that we have one
or two lines striking the CWA, trying to evolve into a QLCS
overhead or as they propagate off to the east of the local area.
The combo of shear/kinematics and thermodynamics is impressive, and
supports the potential of continued upscale growth producing
damaging wind gusts of 70-80+ MPH by any bowing segments or RFD's,
hail up to 2 inches, and up to moderate strength tornadoes. Some
doubt of full column jet support to allow for long track tornadoes,
but shorter lived cyclones with some punch will still be
problematic. There could be energy transfer from one line of storms
to the other as opposed to having two distinct lines raking the area
so close together, bu the models can't handle this idea very well.
The main line of storms in near term convective ensembles show it
progressing eastward acrs the MS RVR quickly at over 50 MPH between
6-8 PM depending on width and number of the line/s.
As the storm cells or lines move acrs the area, they will utilize
1.3 to 1.5 PWATs to produce intense rainfall rates well over an inch
an hour, but hopefully their propagation speed will limit flash
flooding potential. However, the areas that are currently under a
flood watch are soaked and will let the headline ride through 9 PM
after the storm lines have moved off to the east. But any new water
trouble may linger well into the night well after the storms have
passed.
Wednesday...Nice day in the wake of the system, although some wrap-
around cumulus may still spread acrs the northern CWA at times.
Highs in the low to mid 70s and sfc DPTS in the 40 for lowered
humidity levels.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 255 PM CDT Tue May 21 2024
Thursday...South to southeasterly return flow behind eastward
migrating sfc ridge will make for some temp moderation back to
around 80 for much of the area this day. This while the ensembles
indicate another upstream short wave propagating eastward acrs the
central and northern plains. Just a low chance for some late night
elevated WAA-type showers and storms moving out of central IA and
into the western CWA before dawn.
Friday...Nice-looking wave, with several solutions suggesting it
trying to go negatively tilted at least slightly, will continue to
move eastward acrs the upper MS RVR Valley along with an associated
sfc front. Still some uncertainty at this point, but appears to
adequate shear and instability to fuel at least some stronger storms
in or near the local fcst area. Locally heavy rainfall as well. This
if we get the 50 percentile highs in the upper 70s to low 80s and at
least low 60 sfc DPTs.
Saturday and Sunday...Saturday currently appears to be a
cooler/drier post-frontal day with highs in the low to mid 70s, and
if we stay clear a seasonably cool night into Sunday morning
especially in the northwest. Ensemble current placement lays out a
west-to-east sfc front or LLVL boundary somewhere acrs the
central/southern plains and acrs MO which will act as a convergent
LLJ focal point for storm cluster or MCS generation Sat night into
early Sunday. How much of this may get into the southern CWA still
very uncertain at this point and only lower POPs currently
warranted in the south for now. East to northeasterly sfc flow and
possible high debris clouds from the southern activity to keep
Sunday in the 70s.
Monday and next Tuesday...Longer range indications suggest near
split western into central CONUS flow and an upstream embedded upper
low or closed wave will look to meander acrs the plains and toward
the mid to lower MS RVR valley early to mid next week. Still some
wave propagation pathway questions or if this system will produce
precip in our area, with solutions split on rolling this feature
overhead, or to moving along and south of the DVN CWA. Chances are
some of the area may get clipped Monday night into Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1232 PM CDT Tue May 21 2024
Isolated thunderstorms will be in the vicinity of KCID to start the
period, with potential for storms to produce heavy rain, hail up to
quarter size and wind gusts around 40-50 kts.
The main impact in the next 24 hours is still expected with strong
storms developing across central IA this afternoon and tracking
east. Some of these storms may become severe, with potential for
significant wind gusts over 65 kts in the strongest bowing segments.
Current guidance maintains these arriving in the 22-02z time frame
at the terminals, which are addressed as TEMPO grounds at all
terminals. Winds will switch out of the northwest behind the fropa
late this evening, with some guidance continuing to hint at MVFR
cigs developing at CID/DBQ late in the period.
&&
.HYDROLOGY...
Issued at 1142 AM CDT Tue May 21 2024
Very heavy rains on the order of 2-3+ inches fell across
portions of eastern Iowa mainly northwest of the Cedar Rapids
and Iowa City metros in the past 24 hours. Much of this rain
fell in the headwaters of the Wapsipinicon, Skunk, Cedar and
Iowa Rivers, which is leading to or will lead to rises over the
coming days. Flood watches and warnings are currently in effect
along portions of these rivers, with potential for minor to
moderate flooding over the next 7 days.
Additional QPF of around 0.50-1.00" is expected across these
rivers today as showers and storms move across the area. This
rain could lead to additional rises, though confidence on where
the heaviest rain will fall is low as storms will be fast
moving.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 9 PM CDT this evening for IAZ040-041-051-052-
063-064.
IL...None.
MO...None.
&&
SHORT TERM...12
LONG TERM...12
AVIATION...Speck
HYDROLOGY...SpeckHazardous Weather Outlook National Weather Service Quad Cities IA IL 323 PM CDT Tue May 21 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a Moderate Risk, or a level 4 out of 5 for severe weather through this evening for most of the Outlook Area. All severe hazards will be possible including damaging winds of 60 to 80 mph, tornadoes, and large hail. In addition, repeated rounds of thunderstorms may bring an isolated flash flood risk and ponding of water. Some tributary rivers across eastern Iowa are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There will be a chance for more thunderstorms on Friday. It is still uncertain if any storms will be strong or severe, as well as the ability to produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. GENERAL STORM MOTION OF THE DAY: To the east-northeast at 55 mph. 12
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1203 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM Rain 2 ENE Hazleton 42.63N 91.86W
05/21/2024 M2.31 Inch Buchanan IA CO-OP Observer
Rainfall so far since midnight.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1234 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM Hail 2 WNW Genoa Bluff 41.73N 92.18W
05/21/2024 M0.70 Inch Iowa IA Trained Spotter
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1241 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM Hail Williamsburg 41.66N 92.01W
05/21/2024 M0.25 Inch Iowa IA Public
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1254 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM Hail 4 SW Homestead 41.72N 91.91W
05/21/2024 M1.00 Inch Iowa IA Public
Report from mPING: Quarter (1.00 in.).
&&
ARGSpecial Weather Statement
National Weather Service Quad Cities IA/IL
116 PM CDT Tue May 21 2024
IAZ041-052-053-064-065-211915-
Linn IA-Delaware IA-Cedar IA-Jones IA-Johnson IA-
116 PM CDT Tue May 21 2024
...Strong thunderstorms will impact portions of Linn, southeastern
Delaware, northwestern Cedar, Jones and northern Johnson Counties
through 215 PM CDT...
At 116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Rapids to near Coralville. Movement
was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Hiawatha, Mount Vernon, Monticello,
Robins, Lisbon, Fairfax, Solon, Tiffin, Ely, Walford, Central City,
and Springville.
This includes the following highways...
Interstate 80 in Iowa between mile markers 233 and 245.
Interstate 380 between mile markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Iowa.
&&
LAT...LON 4236 9113 4230 9113 4230 9105 4216 9090
4196 9090 4159 9174 4187 9183 4200 9183
4241 9119
TIME...MOT...LOC 1816Z 226DEG 45KT 4198 9174 4173 9153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RP KinneyPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
127 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Hail Lisbon 41.92N 91.38W
05/21/2024 M0.50 Inch Linn IA Emergency Mngr
&&
HaaseThe Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong winds in Memphis led to power outages.
Shed roof panel blown off, and large tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174660, 1174662.